Kansas, 2012

Hail in Kansas, March 7 to 8, 2012

March 7 to 8, 2012 · NWS ICT · 4 events in 3 counties and zones

Elevated thunderstorms developed north of a cold frontal bouindary situated along the Kansas/Oklahoma border during the early morning hours of March 8th, 2012. The elevated, but small storms, produced hail up to an inch and half in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Elevated thunderstorms developed north of a cold frontal bouindary situated along the Kansas/Oklahoma border during the early morning hours of March 8th, 2012. The elevated, but small storms, produced hail up to an inch and half in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 7, 5:36 PM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Mar 7, 5:36 PM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CST WED MAR 7 2012

.UPDATE...

ADJUSTED THE SHORT TERM GRIDS TO BETTER REFLECT CURRENT OBSERVATIONS/
TRENDS. APPEARS THAT HRRR HAS BEST HANDLE ON FRONT/TIMING/TEMPERATURES
IN THE VERY SHORT TERM...WITH A BLEND INTO THE NAM LATER TONIGHT.
WILL LIKELY BE MAKING SOME TWEAKS TO POPS IN A BIT.

&&

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERNS ARE POTENTIAL THUNDERSTORMS THIS EVENING
AND MVFR CEILINGS AT KCNU LATER TONIGHT. THERE APPEARS TO BE A
NARROW WINDOW OF OPPORTUNITY FOR ELEVATED STORMS TO DEVELOP THIS
EVENING AT KICT/KCNU AND POSSIBLY AS FAR NORTH AS KHUT. NAM/RUC
MODEL FORECAST HAS 500+ J/G MUCAPE ACROSS SOUTH CENTRAL/SOUTHEAST
KS ROUGHLY BETWEEN 03-08 UTC. CEILINGS WILL DECREASE IN THE RAIN AT
KCNU WITH MVFR CEILINGS LOOKING LIKELY OVERNIGHT. SOME IMPROVEMENT
IS ANTICIPATED ALL SITES DURING THE DAY. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 317 PM CST WED MAR 7 2012/

DISCUSSION...

MAIN FORECAST CONCERN IS THE PRECIPITATION CHANCES THIS EVENING AND
LATER THIS WEEK.

SYNOPSIS:
A POTENT UPPER LEVEL TROUGH IS MOVING EASTWARD ACROSS THE
INTER-MOUNTAIN WEST.  AT THE SURFACE A COLD FRONT IS MAKING ITS WAY
ACROSS KANSAS. AS OF 3PM THE FRONT IS APPROACHING WICHITA WHICH IS A
LITTLE AHEAD OF WHAT WAS PREVIOUSLY THOUGHT.  TEMPERATURES HAVE
SURGED AHEAD OF THE FRONT AIDED BY THE GUSTY SOUTHERLY WINDS.

TONIGHT - SATURDAY:
THE UPPER TROUGH THAT ENTERED THE GREAT BASIN YESTERDAY HAS
SPLIT...WITH THE CUT OFF PORTION LOCATED OVER NORTHERN
ARIZONA/SOUTHERN UTAH...AND MOVING SLOWLY THROUGH THE FOUR CORNERS
AREA.  LEE CYCLOGENESIS HAS A SURFACE LOW CURRENTLY OVER NEW MEXICO
WITH THE SURFACE TROUGH FOLLOWING THE COLD FRONT THROUGH KANSAS TO
THE GREAT LAKES REGION. GUSTY SOUTH WINDS TODAY HAVE ADVECTED MID TO
UPPER 50 DEWPOINTS TO THE SOUTHEASTERN TWO-THIRDS OF THE CWA.

AS THIS COLD FRONT MOVES SOUTHEAST THROUGH THE AREA THIS
EVENING...SHOWERS AND SCATTERED THUNDERSTORMS ARE LIKELY MAINLY
ALONG AND BEHIND THE FRONT. THE LATEST GUIDANCE CONTINUES TO SHOW THAT
PRECIPITATION WILL DEVELOP BEYOND 00Z THIS EVENING MAINLY OVER
SOUTHEASTERN KANSAS. SUFFICIENT INSTABILITY AND SHEAR MAY
SUPPORT A FEW STRONGER STORMS AND HAIL WITH THOSE CELLS...ESPECIALLY
NEAR THE KANSAS/OKLAHOMA. NORTHERN EXTENT OF THE PRECIPITATION
APPEARS TO BE GREATER WITH THE NAM THAN THE OTHER MODELS...THINK THE
PRECIPITATION WILL RESIDE MAINLY OVER SOUTH CENTRAL AND SOUTHEASTERN
KANSAS BUT THERE REMAINS A SLIGHT CHANCE OVER CENTRAL KANSAS.

THE UPPER LEVEL LOW STALLS OVER THE TEXAS PANHANDLE FOR THURSDAY
THROUGH SATURDAY...AND WILL PUSH ANOTHER SURGE OF MOISTURE NORTH
THROUGHOUT THE DAY SATURDAY. ONCE AGAIN THE SOUTHEASTERN TWO-THIRDS
ARE MORE FAVORED FOR THE PRECIPITATION SATURDAY...BUT THIS WILL HAVE
TO BE MONITORED.  PRECIP TYPE SHOULD STAY MOSTLY LIQUID FORM...BUT
SLIGHT CHANCE THAT SOME COULD BE FREEZING DRIZZLE ON THE NORTHERN
FRINGES.

LAUGEMAN

SUNDAY - WEDNESDAY:
THE CUT OFF UPPER LOW WILL BE KICKED EASTWARD BY THE NEXT UPPER
LEVEL WAVE MOVING INTO THE NORTHWEST.  PRECIPITATION WILL BE
POSSIBLE SUNDAY MORNING AS THE UPPER LOW LIFTS OVER THE AREA...BUT
CHANCES DO NOT LOOK TO BE HIGH.  THE SYSTEM WILL EXIT BY SUNDAY
NIGHT AND WHILE ANOTHER DISTURBANCE WILL LIFT OVER US...IT LOOKS TO
BE FAR ENOUGH EAST TO KEEP PRECIPITATION CHANCES AT BAY. WARM AIR
ADVECTION THROUGH THE BEGINNING OF THE WEEK WILL HELP TEMPERATURES
REACH WELL ABOVE NORMAL THROUGH THE PERIOD.

BILLINGS

FIRE WEATHER...
THE GRASSLAND FIRE DANGER INDEX REMAINS VERY HIGH THROUGH THE REST
OF THIS AFTERNOON WITH GUSTY SOUTHERLY WINDS AHEAD OF THE
FRONT...BUT AS THE WINDS DECREASE THIS EVENING CONDITIONS WILL
IMPROVE.  BEHIND THE COLD FRONT WINDS WILL AGAIN BE GUSTY DURING THE
DAY THURSDAY AND VERY HIGH FIRE DANGER WILL AGAIN BE POSSIBLE ACROSS
PORTIONS OF CENTRAL KANSAS.  OTHERWISE WITH THE CHANCES FOR
PRECIPITATION AND LIGHTER WINDS DURING THE WEEKEND THE FIRE DANGER
INDEX WILL MAX OUT IN THE HIGH CATEGORY.

BILLINGS

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN AVIATION CONCERN IS THE STRONG WINDS...COLD FRONT TIMING
AND MVFR CONDITIONS POSSIBLE THIS AFTERNOON AND OVERNIGHT.

THE COLD FRONT AS OF 18Z HAS JUST REACHED KSLN AND IT WILL
CONTINUE A SLOW SOUTHWARD TREK THIS AFTERNOON/EVENING. EXPECT IT
TO REACH KICT AFTER 00Z. AHEAD OF THE FRONT SOUTHERLY WINDS ARE
VERY STRONG WITH SUSTAINED SPEEDS BETWEEN 25-30 KTS AND GUSTS
UPWARDS TO 35-40 KTS. AS THE FRONT APPROACHES AND MOVES THROUGH
WINDS WILL DECREASE AND BECOME NORTHERLY. NORTHERLY WINDS WILL BE
GUSTY...BUT NOT AS STRONG AS AHEAD OF THE FRONT. CEILINGS ARE
BOUNCING AROUND THE MVFR/VFR THRESHOLD IN THE 2500-3500 FT RANGE
AHEAD AND BEHIND THE FRONT. HAVE REMAINED SOMEWHAT PESSIMISTIC
WITH THE TAF FORECAST IN MVFR.

PRECIPITATION CHANCES INCREASE AS THE FRONT MOVES INTO SOUTHERN
KANSAS BETWEEN 02-06Z WHERE MOISTURE IS MORE PLENTIFUL. HAVE -SHRA
AT KICT AND KCNU WHERE CONFIDENCE IS HIGHEST...WITH VCSH POSSIBLE
AT ALL OTHER TERMINALS EXCEPT KRSL. COLDER AIR IS EXPECTED TO PUSH
INTO CENTRAL KANSAS...BUT HAVE KEPT FREEZING PRECIPITATION OUT OF
THE FORECAST AT THIS TIME AS THAT IS FURTHER OUT IN THE FORECAST
AND CONFIDENCE ON THAT FEATURE IS LOW.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    36  45  34  53 /  70  40  20  10
HUTCHINSON      35  46  32  53 /  50  30  20  10
NEWTON          35  46  33  53 /  50  40  10  10
ELDORADO        37  45  33  53 /  70  50  10  10
WINFIELD-KWLD   40  44  35  52 /  80  60  20  10
RUSSELL         31  49  29  54 /  20  10  10  10
GREAT BEND      32  48  29  53 /  20  10  20  10
SALINA          34  48  30  55 /  30  10  10  10
MCPHERSON       34  47  31  54 /  40  30  10  10
COFFEYVILLE     44  47  37  54 /  80  80  20  10
CHANUTE         39  45  34  55 /  80  70  10  10
IOLA            39  45  33  54 /  80  70  10  10
PARSONS-KPPF    42  44  35  54 /  80  70  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 7, 3:44 PM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CST WED MAR 7 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
344 PM CST WED MAR 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THE COMBINATION OF STRONG WINDS AND DRY CONDITIONS WILL LEAD TO
VERY HIGH GRASSLAND FIRE DANGER TODAY FOR THE AREA ALONG AND TO
THE EAST OF THE KANSAS TURNPIKE.

THERE IS A CHANCE FOR A FEW THUNDERSTORMS TONIGHT ACROSS MAINLY
SOUTH CENTRAL AND SOUTHEASTERN KANSAS...AS A COLD FRONT MOVES
SOUTHEASTWARD. A STRONG STORM OR TWO WITH UP TO NICKEL SIZE HAIL WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY HIGH FIRE DANGER IS POSSIBLE ACROSS PORTIONS OF CENTRAL
KANSAS DURING THURSDAY AFTERNOON.

THERE IS A CHANCE FOR A FEW EMBEDDED THUNDERSTORMS ON THURSDAY IN
SOUTH CENTRAL AND SOUTHEASTERN KANSAS. THESE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS

In the hours before

Special weather statement, Mar 7, 8:39 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CST WED MAR 7 2012

KSZ092-080315-
SUMNER-
839 PM CST WED MAR 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 833 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ARGONIA...OR 16 MILES
SOUTHWEST OF WELLINGTON...AND MOVING NORTHEAST AT 40 MPH.

PEA TO DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3707 9763 3720 9778 3748 9742 3748 9729
      3747 9727 3737 9716
TIME...MOT...LOC 0238Z 229DEG 34KT 3720 9762

KLEINSASSER
Special weather statement, Mar 7, 10:51 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1051 PM CST WED MAR 7 2012

KSZ092-080515-
SUMNER-
1051 PM CST WED MAR 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 1045 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF SOUTH HAVEN...OR
13 MILES SOUTHWEST OF WELLINGTON...AND MOVING NORTHEAST AT 45 MPH.

PENNY SIZED HAIL IS POSSIBLE WITH THIS THUNDERSTORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3700 9747 3713 9763 3748 9726 3747 9716
      3747 9715 3724 9715
TIME...MOT...LOC 0450Z 225DEG 37KT 3714 9746

ES

The radar

The Wichita radar (KICT), 54 km away, was scanning. The volume nearest the first event began at 04:54 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sumner

When
March 7, 10:55 PM CST
Where
Sumner County, 0.4 mi NW of Perth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.174, -97.505

Hail, Sedgwick

When
March 7, 11:53 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.870, -97.660

The ping pong ball sized hail covered the ground.

Hail, Harvey

When
March 8, 12:14 AM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.040, -97.340

Hail, Harvey

When
March 8, 12:17 AM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.000, -97.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368970, 368971, 368972, 368973.